Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Jacksonville, FL

May 28, 2001Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 28, 2001, 6:34 PM EDT for Duval County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2001, 6:34 PM EDT (22:34 UTC)
Expired
May 28, 2001, 7:15 PM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Duval County, FL

What was reported inside it

TimeReportWhereRemark
May 28, 6:35 PM EDTHail 0.75Jacksonville, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 282234
SVRJAX
FLC031-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
634 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 715 PM EDT

* AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING
  FROM 5 MILES NORTH OF DOWNTOWN JACKSONVILLE TO 8 MILES NORTHWEST OF
  LAKESIDE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 715 PM EDT...
  NORMANDY AND OCEANWAY...
  DOWNTOWN JACKSONVILLE AND RIVERSIDE...
  ORTEGA AND SAN MARCO...
  ARLINGTON...
  FORT CAROLINE...
  LITTLE TALBOT ISLAND AND TALBOT ISLAND...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3046 8167 3018 8204 3019 8167 3013 8167
          3015 8152 3047 8113

$$

MOBBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:50 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 28, 1:50 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT MON MAY 28 2001

UPDATED ZONES TO INCREASE AFTERNOON POPS.

SOUTHWEST WINDS FROM THE GULF ARE PROVIDING LOW LEVEL MOISTURE
ACROSS THE AREA THIS AFTERNOON... MAINLY OVER THE FL PORTION OF THE
CWA. ANOTHER CLUSTER OF STORMS ARE DEVELOPING ACROSS SW GA AND THE
PANHANDLE.

WITH GOOD AREA OF CU AND A FEW TSTMS HAVE DEVELOPED ALONG THE GULF
COAST SEA BREEZE FRONT AND DRIFTED EASTWARD.

AT THIS TIME THE AREA OF CU AND TSTMS CONTINUES TO WEAKEN SOME WHAT
AS THEY MOVE INTO THE DRIER AIR. HOWEVER WITH AFTERNOON CAPE VALUES
ABOVE 4000... EXPECT A FEW STRONG STORMS TO PRODUCE SMALL HAIL AND
WIND GUSTS IN THE 40 MPH RANGE.

WITH WEAK HIGH PRESSURE REMAINING OVER THE GULF AND S FL... AND A
WEAK FRONT JUST NORTH OF THE AREA THROUGH THE FORECAST PERIOD. WE
MAY SEE A BRIEF RETURN TO OUR NORMAL AFTERNOON SUMMER-LIKE PATTERN.

ALSO WITH THE LOW LEVEL MOISTURE COMBINING WITH THE WILDFIRE
SMOKE... WE MAY NEED A SMOKE OR FOG ADVISORY TOMORROW MORNING.

MARINE...SEAS IN THE 2 TO 4 FOOT RANGE.

PRELIM
AMG 67/88/65/88 2434
SSI 69/86/69/85 2434
JAX 68/92/70/89 2434
GNV 68/92t/69/89 2434 22

.JAX...
FL...NONE.
GA...NONE.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:45 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.